- Recommendation ID
Agitation and delirium:- What is the best way to control delirium, with or without agitation, in the dying person, without causing undue sedation and without shortening life?
- Any explanatory notes
Why this is important:- People who are entering the last days of life may develop sepsis, dehydration and various biochemical disorders which may lead to the development of delirium. This is characterised by altering levels of consciousness, confusion and possibly hallucinations.
Many of the drugs used to control delirium are classed as sedatives. It can be difficult for inexperienced clinicians to reduce delirium without causing undue sedation. An inappropriately large dose of sedative medication may also compromise respiration. A perceived risk of over-sedation is that the dying person's life may be shortened because of the sedation itself.
Specialists in palliative care are knowledgeable about which drugs to use and in which combinations, and know how to use the correct routes and frequency to achieve reduction in delirium, and of any accompanying agitation, without over-sedating the dying person. However most people who are dying are not under the direct care of such specialists, although they may be called in for advice out-of-hours if the person becomes agitated and this has resource implications for specialist palliative care services.
The research should study how key drugs in UK palliative care practice (such as benzodiazepines and antipsychotics) can be applied in a range of settings in order to reduce delirium and agitation without causing undue sedation or inadvertently shortening life. This is proposed to be conducted as multi-arm, multi-stage interventions using escalating doses over 12-hours as clinically indicated.
Source guidance details
- Comes from guidance
- Care of dying adults in the last days of life
- Date issued
- December 2015
|Is this a recommendation for the use of a technology only in the context of research?||No|
|Is it a recommendation that suggests collection of data or the establishment of a register?||No|